MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX20A
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 04/14/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate per the field clinical specialist, under deployed valve was the potential root cause of the event.Mild to moderate paravalular leak was observed at initial implant.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist (fcs), approximately 5 years and 8 months post implantation of a 20mm sapien 3 valve in the aortic position pvl was observed.Patient presented in office with dyspnea symptoms.In office tte showed the patient had mild to moderate pvl.Physician tried to plug the pv leak.Plug was unable to cross and was not placed.Physician dilated with 20mm true balloon to try and seal leak.This created central leak.Physician then decided to place a new 20mm sapien 3 ultra resilia valve inside the original tavr valve.This sealed the original pvl and central leak.The patient was not harmed and the valve was placed successfully.Mild to moderate paravalular leak was observed at initial implant.Per the fcs, under deployed valve was the potential root cause of the events.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections: g3, g6, h2, h6 type of investigation, investigation findings, investigation conclusions have been updated.Per the instructions for use (ifu), central regurgitation is a potential adverse event associated with bioprosthetic heart valves and the transcatheter aortic valve replacement (tavr) procedure.There are multiple patient and procedural factors that alone or in combination can cause or contribute to central regurgitation including malposition of the valve, impingement of a leaflet due to the guide wire, over inflation of the deployment balloon, post dilation of the implanted valve, and slow recovery of adequate ventricular flow post valve deployment and rapid pacing.All of these factors have the potential to contribute to suboptimal coaptation of the sapien valve leaflets and cause central aortic insufficiency.Occasionally there are cases where the root cause of the regurgitation cannot be determined.The thv training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.The patient screening manual instructs the operator on proper native valve leaflet assessment, taking into consideration the length, bulkiness and distribution of calcium on the native leaflets to determine whether valve performance will be impaired.During the manufacturing process, all sapien valves are 100% visually inspected for defects and 100% tested for coaptation prior to release for distribution.This makes it highly unlikely that a manufacturing defect or device malfunction would contribute to the event.In this case, during post dialtion of the valve, the a non-edwards balloon caused central leak.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21962983
Report Number2015691-2025-03544
Device Sequence Number21131488
Product Code NPT
UDI-Device Identifier00690103194005
UDI-Public(01)00690103194005(17)210503
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/03/2021
Device Model Number9600TFX20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2025
Supplement Date Received by Manufacturer06/04/2025
Initial Report FDA Received Date05/05/2025
Supplement Report FDA Received Date06/04/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/04/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale